Hyperkalemia
USMLE Step 2 CKDifficulty: easyLast updated:
A 68-year-old man with stage 4 chronic kidney disease and heart failure is brought to the emergency department with generalized weakness. His medications include lisinopril and spironolactone. Pulse is 52/min and blood pressure is 118/70 mm Hg. Serum potassium is 7.2 mEq/L (specimen not hemolyzed). ECG shows peaked T waves, absent P waves, and a QRS duration of 150 msec.
Which of the following is the most appropriate initial treatment?
Answer and explanation
Correct answer: A. Intravenous calcium gluconate
Severe hyperkalemia with ECG changes (loss of P waves and a widened QRS) is a medical emergency. The first priority is to protect the myocardium. According to the source, when the ECG shows loss of P waves or a widened QRS complex, IV calcium is indicated together with insulin and glucose. The dose is 10 to 20 mL of 10% calcium gluconate IV over 5 to 10 minutes, given more rapidly if a sine-wave pattern or asystole appears. Calcium antagonizes the effect of hyperkalemia on cardiac muscle; its benefit begins within minutes but lasts only 20 to 30 minutes. It does not lower serum potassium, so insulin with glucose, potassium-removal measures, and dialysis when needed must follow. Stopping the offending drugs (ACE inhibitor and spironolactone) is necessary but is not sufficient as initial management.
Each option explained
- A. Intravenous calcium gluconateCorrect. IV calcium gluconate is the first step when hyperkalemia causes loss of P waves or QRS widening, because it antagonizes the cardiac effects within minutes.
- B. Oral patiromerIncorrect. Patiromer removes potassium over hours to days and does not protect against imminent arrhythmia.
- C. Intravenous furosemideIncorrect. Loop diuretics increase potassium excretion slowly and are unreliable in advanced CKD; they do not stabilize the myocardium.
- D. Emergency hemodialysis as the first interventionIncorrect. Dialysis may be needed, but it takes time to arrange; membrane stabilization with calcium comes first.
- E. Discontinue lisinopril and spironolactone and repeat potassium in 4 hoursIncorrect. Stopping the drugs is necessary but inadequate for life-threatening ECG changes.
Key point
Hyperkalemia with ECG changes: give IV calcium gluconate first, then shift potassium (insulin and glucose) and remove it.
From the source
“If ECG changes include the loss of P-wave or widening of the QRS complex, treatment with IV calcium as well as insulin and glucose is indicated”